Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

March 29, 2006Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2006, 12:20 AM CST for Howard County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2006, 12:20 AM CST (06:20 UTC)
Expired
Mar 29, 2006, 1:15 AM CST
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290621
SVRMAF
TXC227-290715-
/O.NEW.KMAF.SV.W.0047.060329T0620Z-060329T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CST WED MAR 29 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOWARD COUNTY IN WEST TEXAS...

* UNTIL 115 AM CST

* AT 1218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOMAX...OR 10 MILES EAST OF STANTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  INTERSTATE 20 IN HOWARD COUNTY...
  BIG SPRING...
  FAIRVIEW...
  SAND SPRINGS...
  COAHOMA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3233 10166 3210 10167 3211 10118 3244 10120

$$
1 follow-up statement
000 
WWUS54 KMAF 290701
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CST WED MAR 29 2006

TXC227-290715-
/O.CON.KMAF.SV.W.0047.000000T0000Z-060329T0715Z/
HOWARD TX-
1258 AM CST WED MAR 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR SOUTHERN HOWARD COUNTY...

AT 1253 AM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR SAND SPRINGS...OR ABOUT 9 MILES EAST OF
BIG SPRING...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
AREAS BETWEEN BIG SPRING AND COAHOMA...AND BETWEEN COAHOMA AND LUTHER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER... IF YOU 
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3233 10166 3210 10167 3211 10118 3244 10120

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:08 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 6:08 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CST TUE MAR 28 2006

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORMS WATCH
NUMBER 107...WHICH IS IN EFFECT UNTIL 1100 PM CST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.

&&

99/99
Hazardous weather outlook, Mar 28, 2:33 PM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 28, 6:55 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CST TUE MAR 28 2006

NMZ028-033-034-TXZ059-290200-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
555 PM MST TUE MAR 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LOVING...SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 27 MILES NORTH OF
RED BLUFF LAKE TO 5 MILES SOUTHEAST OF RED BLUFF LAKE AT 555 PM MST
OR 655 PM CST...MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN
PEA SIZE HAIL... BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST OR
1100 PM CST TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Mar 28, 8:11 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CST TUE MAR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             9 WSW FORT STOCKTON     30.84N 103.03W
03/28/2006  E1.75 INCH       PECOS              TX   PUBLIC

            GOLF BALL HAIL FELL INTERMITTENTLY FROM 515 TO 625 PM AT
            BELDING FARM AND COVERED THE GROUND UP TO 2 INCHES DEEP.

0545 PM     TSTM WND GST     4 WSW VERHALEN          31.11N 103.65W
03/28/2006  E55.00 MPH       REEVES             TX   PUBLIC

            PEA SIZED HAIL ACCOMPANIED 55 MPH WIND GUSTS.

0600 PM     HAIL             VERHALEN                31.13N 103.59W
03/28/2006  E1.00 INCH       REEVES             TX   PUBLIC

0617 PM     TSTM WND GST     1 E BARSTOW             31.46N 103.38W
03/28/2006  E60.00 MPH       WARD               TX   LAW ENFORCEMENT

0657 PM     HAIL             7 E WINK                31.76N 103.03W
03/28/2006  E1.00 INCH       WINKLER            TX   PUBLIC

0705 PM     HAIL             KERMIT                  31.85N 103.09W
03/28/2006  E1.00 INCH       WINKLER            TX   PUBLIC

0705 PM     HAIL             BELDING                 30.79N 103.03W
03/28/2006  E0.88 INCH       PECOS              TX   LAW ENFORCEMENT

0715 PM     TSTM WND GST     KERMIT                  31.85N 103.09W
03/28/2006  E65.00 MPH       WINKLER            TX   PUBLIC

0715 PM     TSTM WND DMG     KERMIT                  31.85N 103.09W
03/28/2006                   WINKLER            TX   LAW ENFORCEMENT

            QUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.

0715 PM     TSTM WND DMG     WINK                    31.76N 103.15W
03/28/2006                   WINKLER            TX   LAW ENFORCEMENT

            QUARTER HAIL AND STRONG WINDS BROKE WINDOWS IN HOMES.

&&

ALYSTER
Special weather statement, Mar 28, 9:20 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CST TUE MAR 28 2006

TXZ062-290345-
MIDLAND-
920 PM CST TUE MAR 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF VALLEY VIEW AT 920
PM CST...MOVING NORTHEAST AT 25 MPH. AREAS AFFECTED INCLUDE
GREENWOOD AND FARM TO MARKET ROAD 307. THIS STORM MAY CONTAIN PEA
SIZE HAIL... BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Mar 28, 11:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CST TUE MAR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BELDING                 30.79N 103.03W
03/28/2006  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

            UP TO QUARTER SIZED HAIL REPORTED IN BELDING. THE HAIL
            COVERED THE GROUND LOOKING LIKE IT SNOWED.

0630 PM     HAIL             BELDING                 30.79N 103.03W
03/28/2006  E0.88 INCH       PECOS              TX   PUBLIC

0915 PM     HAIL             30 SE FORT STOCKTON     30.58N 102.53W
03/28/2006  E1.00 INCH       PECOS              TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL 3 INCHES DEEP ON
            HIGHWAY 285.

0955 PM     HAIL             BELDING                 30.79N 103.03W
03/28/2006  E0.75 INCH       PECOS              TX   PUBLIC

1009 PM     HAIL             5 E FORT STOCKTON       30.89N 102.80W
03/28/2006  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

&&

ALYSTER
Special weather statement, Mar 28, 11:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CST TUE MAR 28 2006

TXZ075-290645-
PECOS-
1139 PM CST TUE MAR 28 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS COUNTY.

THREE STRONG THUNDERSTORMS WERE LOCATED ALONG INTERSTATE 10. ONE
STORM WAS NEAR BAKERSFIELD. A SECOND STORM WAS 4 MILES WEST OF
BAKERSFIELD. A THIRD STORM WAS ALONG INTERSTATE 10...5 MILES NORTHWEST
OF SHEFFIELD. THESE STORMS WERE MOVING TO THE EAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS ALONG WITH HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.
Local storm report, Mar 28, 11:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1156 PM CST TUE MAR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             N SHEFFIELD             30.69N 101.82W
03/28/2006  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

1130 PM     HAIL             MIDLAND                 32.00N 102.08W
03/28/2006  E0.88 INCH       MIDLAND            TX   PUBLIC

&&

SGRIFFIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:12 PM CSTSevere Thunderstorm WarningMAFWard63 min
Mar 28, 6:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 6:32 PM CSTSevere Thunderstorm WarningMAFWinkler58 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFWinkler37 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:28 PM CSTSevere Thunderstorm WarningMAFPecos62 min
Mar 28, 7:51 PM CSTSevere Thunderstorm WarningMAFReeves38 min
Mar 28, 8:29 PM CSTSevere Thunderstorm WarningMAFPecos61 min
Mar 28, 8:57 PM CSTSevere Thunderstorm WarningMAFTerrell63 min
Mar 28, 9:29 PM CSTSevere Thunderstorm WarningMAFPecos61 min
Mar 28, 9:56 PM CSTSevere Thunderstorm WarningMAFTerrell64 min
Mar 28, 10:11 PM CSTSevere Thunderstorm WarningMAFCrane55 min
Mar 28, 10:26 PM CSTSevere Thunderstorm WarningMAFPecos64 min
Mar 28, 10:43 PM CSTSevere Thunderstorm WarningMAFEctor62 min
Mar 28, 10:46 PM CSTFlash Flood WarningMAFEctor3 hr
Mar 28, 10:54 PM CSTSevere Thunderstorm WarningMAFMidland66 min
Mar 28, 11:07 PM CSTFlash Flood WarningMAFMidland3 hr
Mar 28, 11:47 PM CSTSevere Thunderstorm WarningMAFMartin58 min
Mar 29, 12:22 AM CSTSevere Thunderstorm WarningMAFGlasscock53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.